Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 41, NWS Aberdeen, SD

June 13, 2011Clark County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 13, 2011, 5:48 PM CDT for Clark County, South Dakota. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2011, 5:48 PM CDT (22:48 UTC)
Expired
Jun 13, 2011, 6:15 PM CDT
In force
27 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Clark County, SD

The radar

The Aberdeen radar (KABR), 88 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 5:55 PM CDTHAIL 1.755 Nne Carpenter, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.8 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2011-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2011-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 251 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1027 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
251 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

066 
WUUS53 KABR 132248
SVRABR
SDC025-132315-
/O.NEW.KABR.SV.W.0041.110613T2248Z-110613T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
548 PM CDT MON JUN 13 2011

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CLARK COUNTY IN NORTHEAST SOUTH DAKOTA...

* UNTIL 615 PM CDT

* AT 545 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR FORDHAM COLONY...OR 15 MILES SOUTHWEST OF
  CLARK...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLARK AROUND 615 PM CDT...

THIS WARNING INCLUDES HIGHWAY 212 BETWEEN MILE MARKERS 343 AND 346.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 4492 9772 4466 9770 4464 9798 4478 9798
TIME...MOT...LOC 2248Z 238DEG 18KT 4472 9790
WIND...HAIL <50MPH 1.00IN

$$
TDK
1 follow-up statement
368 
WWUS53 KABR 132315
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
615 PM CDT MON JUN 13 2011

SDC025-132326-
/O.EXP.KABR.SV.W.0041.000000T0000Z-110613T2315Z/
CLARK SD-
615 PM CDT MON JUN 13 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CLARK COUNTY HAS
EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER SMALL HAIL IS STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 4492 9772 4466 9770 4464 9798 4478 9798
TIME...MOT...LOC 2248Z 238DEG 18KT 4472 9790

$$
TDK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:45 PM CDT, 3 hours 3 minutes earlier.

Area forecast discussion, Jun 13, 2:45 PM CDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
245 PM CDT MON JUN 13 2011

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT

SHOWERS AND THUDERSTORMS CONTINUE TO DEVELOP ALONG A SMALL
CONVERGENCE BOUNDARY IN EASTERN SOUTH DAKOTA. THIS ACTIVITY WILL
CONTINUE INTO THE EVENING. GREATEST INSTABILITY IS FOCUSED AROUND
HAND/HYDE COUNTIES AND THEN SOUTHEAST TOWARD HURON AND SIOUX
FALLS. EXPECT LIMITED SEVERE POTENTIAL THIS AFTERNOON BUT MAY BE
SLIGHTLY ELEVATED IN AREAS THAT HAD THE MOST SUN TODAY BY THIS
EVENING.

ON TUESDAY A WEAK FRONT/TROF WILL MOVE THROUGH THE DAKOTAS
BRINGING MORE WIDESPREAD RAIN/TSTORMS. AT THIS POINT INSTABILITY
LOOKS TO BE MINIMAL SO AM NOT EXPECTED SEVERE. HOWEVER RAINFALL
AMTS WILL BE ON THE ORDER OF HALF AN INCH WHICH MAY IMPACT AREAS
AROUND THE MISSOURI RIVER AS WELL AS FLOOD PRONE COUNTIES ACROSS
THE STATE. BY WED THE UPPER TROF WILL SWING INTO THE NORTHERN
PLAINS. COUPLED WITH SOME COOLER AIR ALOFT ENOUGH INSTABILITY WILL
PERSIST TO GENERATE SOME MORE SHOWERS AND TSTORMS EVEN THOUGH SFC
HIGH PRESSURE WILL BE BUILDING IN AND LESS MOISTURE WILL BE
AVAILABLE ON WEST TO NORTHWEST FLOW.

TEMPERATURES ARE EXPECTED TO REMAIN SLIGHTLY BELOW CLIMO AVERAGES
WITH HIGHS IN THE LOWER TO UPPER 70S...POSSIBLY NEAR 80 IN THE
SOUTH CENTRAL COUNTIES. ADDITIONAL MOISTURE AND/OR CLOUD COVER MAY
HAMPER THESE NUMBERS AS WELL.

.LONG TERM...THURSDAY THROUGH MONDAY
MODELS CONTINUE TO SHOW THURSDAY AS BEING DRY WITH THE UPPER RIDGE
AXIS CENTERED RIGHT OVER THE REGION. PREVIOUS RUNS SHOWED A
POSSIBILITY OF PRECIP ACROSS THE FAR WESTERN CWA BUT RECENT MODEL
DATA HAS BACKED OFF ON THAT...PUSHING THINGS FARTHER WEST INTO FAR
WESTERN SD AND PORTIONS OF MT/WY. HAVE THEREFORE REMOVED POPS FOR
THE WESTERN CWA ON THURSDAY. FOR THE REST OF THE PERIOD...MODELS
STILL SHOWING AN ACTIVE TIME PERIOD WITH SEVERAL WAVES OF ENERGY
MOVING ACROSS THE NORTHERN PLAINS WITHIN THE SOUTHWEST FLOW ALOFT.
STILL PLENTY OF DISAGREEMENT IN ALL THE MODELS REGARDING THE
TIMING...STRENGTH AND PLACEMENT OF THESE WAVES. FEEL BEST APPROACH
STILL REMAINS TO GIVE A GENERAL BROAD BRUSH OF POPS DURING THE
ENTIRE TIME PERIOD...ASSUMING THAT AS THE TIME DRAWS
CLOSER...PERHAPS CERTAIN 6 TO 12 HOUR PERIODS COULD HAVE POPS
REMOVED WHEN MODELS COME TO BETTER AGREEMENT.

TEMPERATURES WILL REMAIN NEAR AVERAGE FOR THIS TIME OF YEAR...WITH
READINGS GENERALLY IN THE UPPER 70S TO LOW 80S. GIVEN THE UPPER
AND LOWER LEVEL FLOW PATTERNS...IT WOULD APPEAR A MOIST AIR MASS
WOULD BE ABLE TO MOVE INTO THE NORTHERN PLAINS. SO...WITH HIGHER
DEWPOINTS IN THE REGION THROUGH THE EXTENDED PERIOD...IT WILL FEEL
SOMEWHAT MUGGY AT TIMES.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

SCT LOW END VFR WITH ISO MVFR CIGS WILL OCCUR ACROSS
KPIR/KMBG THRU LATE AFTERNOON INTO EARLY EVENING. CIGS MORE BKN
IN NATURE AT KATY/KABR THRU THE LATE AFTERNOON WITH LOW END VFR
AND ISO MVFR. STILL POSSIBLE -TSRA/TSRA ACTIVITY THIS AFTERNOON
AND EARLY EVENING ACROSS MAINLY KATY...WITH A LESSER CHANCE OVER
KABR. CONDITIONS WITHIN ANY MODERATE TSRA COULD FALL INTO MVFR.
LATER THIS EVENING...MAINLY VFR EXPECTED. MODELS TRYING TO BRING
IN THICKER LAYER OF MVFR CIGS LATE TONIGHT THRU TUESDAY MORNING
BUT CONFIDENCE IN ITS AREAL COVERAGE NOT HIGH...BUT NONETHELESS
HAVE INCLUDED MVFR CIGS IN TAFS FOR LATE TONIGHT/EARLY TUESDAY
MORNING.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...WISE
LONG TERM...TMT
AVIATION...TMT

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 13, 4:11 AM CDT, 13 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
411 AM CDT MON JUN 13 2011

MNZ039-046-SDZ005>008-010-011-017>023-037-140915-
TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY-
FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-HAND-
411 AM CDT MON JUN 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

IF CLOUDS CLEAR OUT BY LATE THIS MORNING...STORMS COULD REDEVELOP
IN THE HEAT OF THE AFTERNOON. THE ENVIRONMENT WILL BE SUPPORTIVE
OF STORMS WITH LARGE HAIL AND STRONG WINDS. ADDITIONALLY...STORMS
WILL BEGIN TO FORM WEST RIVER AND SHIFT EAST THIS
EVENING...ALTHOUGH THERE IS A LOWER POTENTIAL FOR THESE STORMS TO
BE SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE WEATHER PATTERN WILL REMAIN ACTIVE THROUGH MID WEEK...AND
THEN AGAIN LATE IN THE WEEK AND POTENTIALLY INTO NEXT
WEEKEND...WITH A NEARLY DAILY RISK FOR THUNDERSTORMS. THE
ENVIRONMENTAL SET UP FOR CONVECTION DIFFERS FROM DAY TO DAY...AND
THUS THE RISK FOR SEVERE STORMS WILL CONTINUE TO BE EVALUATED
THROUGH UPCOMING FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING.

SDZ003-004-009-015-016-033>036-045-048-051-140915-
CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-HYDE-
JONES-LYMAN-BUFFALO-
411 AM CDT MON JUN 13 2011 /311 AM MDT MON JUN 13 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

IF CLOUDS CLEAR OUT BY LATE THIS MORNING...STORMS COULD REDEVELOP
IN THE HEAT OF THE AFTERNOON. THE ENVIRONMENT WILL BE SUPPORTIVE
OF STORMS WITH LARGE HAIL AND STRONG WINDS. ADDITIONALLY...STORMS
WILL BEGIN TO FORM WEST RIVER AND SHIFT EAST THIS
EVENING...ALTHOUGH THERE IS A LOWER POTENTIAL FOR THESE STORMS TO
BE SEVERE.

A FLOOD WARNING REMAINS IN EFFECT FOR ALL OF THE THE MISSOURI
RIVER WITHIN THIS FORECAST AREA...FROM THE NORTH DAKOTA AND SOUTH
DAKOTA BORDER ALL THE WAY DOWN TO CHAMBERLAIN. THE MISSOURI RIVER
AT PIERRE IS JUST UNDER SIX FEET ABOVE FLOOD STAGE...AND IS EXPECTED
TO REMAIN ABOVE FLOOD STAGE FOR THE NEXT SEVERAL WEEKS DUE TO HIGH
RELEASES OF WATER OUT OF GARRISON DAM IN NORTH DAKOTA AND OAHE DAM
NORTH OF PIERRE. SIGNIFICANTLY ELEVATED RIVER LEVELS UP AND DOWN
THE MISSOURI RIVER ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE WEATHER PATTERN WILL REMAIN ACTIVE THROUGH MID WEEK...AND
THEN AGAIN LATE IN THE WEEK AND POTENTIALLY INTO NEXT
WEEKEND...WITH A NEARLY DAILY RISK FOR THUNDERSTORMS. THE
ENVIRONMENTAL SET UP FOR CONVECTION DIFFERS FROM DAY TO DAY...AND
THUS THE RISK FOR SEVERE STORMS WILL CONTINUE TO BE EVALUATED
THROUGH UPCOMING FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING.

CONNELLY

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 8:40 PM CDTSevere Thunderstorm WarningABRCorson, Dewey65 min
Jun 12, 9:13 PM CDTSevere Thunderstorm WarningABRHughes, Jones, Lyman, Stanley62 min
Jun 12, 9:42 PM CDTSevere Thunderstorm WarningABRCampbell, Corson, Dewey, Potter, Sully, Walworth45 min
Jun 12, 10:39 PM CDTSevere Thunderstorm WarningABREdmunds, Potter, Walworth7 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.